Hail, Campbell
- When
- March 15, 3:40 PM EST
- Where
- Campbell County, 0.56 mi E of Red Ash
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -84.220
Quarter size hail was reported at Caryville.
An upper level disturbance moved into an area of gradually increasing stability caused by the passage of an earlier mesoscale convective system across the Southern Appalachian Region. Atmospheric shear was relatively weak in comparison to the initial instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level disturbance moved into an area of gradually increasing stability caused by the passage of an earlier mesoscale convective system across the Southern Appalachian Region. Atmospheric shear was relatively weak in comparison to the initial instability. This lead to a larger threat for hail than wind damage in the late afternoon storm event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 15, 2:07 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT THU MAR 15 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL. THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES. BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITH SLOW STORM MOTIONS. .LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING... WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 81 56 82 55 / 40 60 40 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 78 56 79 55 / 40 70 50 40 30 OAK RIDGE, TN 57 77 55 79 55 / 40 70 40 40 30 TRI CITIES AIRPORT, TN 51 77 49 77 50 / 40 70 50 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAR 15 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT THU MAR 15 2012 VAZ001-002-005-152000- LEE VA-SCOTT VA-WISE VA- 313 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...EXTREME SOUTHERN WISE AND SCOTT COUNTIES UNTIL 400 PM EDT... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 10 MILES SOUTHWEST OF NORTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BLACKMORE AND DUNGANNON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT THU MAR 15 2012 TNZ013-014-037-152015- CAMPBELL TN-CLAIBORNE TN-UNION TN- 324 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION COUNTIES UNTIL 415 PM EDT... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLESBORO TO LA FOLLETTE...AND MOVING SOUTHEAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE... HARROGATE-SHAWANEE...TAZEWELL...ARTHUR...NORRIS LAKE...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ROSE HILL AND PAULETTE. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 338 PM EDT THU MAR 15 2012 VAZ005-006-008-152030- RUSSELL VA-SCOTT VA-WASHINGTON VA- 338 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON... SCOTT AND RUSSELL COUNTIES UNTIL 430 PM EDT... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIFFIELD TO 7 MILES EAST OF WEBER CITY...AND MOVING SOUTHEAST AT 25 MPH. SMALL HAIL IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL VA... ABINGDON...HILANDER PARK...HOLSTON...BENHAMS...LINDELL...EMORY-MEADOW VIEW...GLADE SPRING...DAMASCUS AND KONNAROCK. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 428 PM EDT THU MAR 15 2012 TNZ017-VAZ005-008-152115- SCOTT VA-SULLIVAN TN-WASHINGTON VA- 428 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON... EASTERN SCOTT AND SULLIVAN COUNTIES UNTIL 515 PM EDT... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOL VA...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...SOUTH HOLSTON DAM...LINDELL...HARR...EMORY-MEADOW VIEW...GLADE SPRING... DAMASCUS AND KONNAROCK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 432 PM EDT THU MAR 15 2012 TNZ013-036-152115- ANDERSON TN-CAMPBELL TN- 432 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES UNTIL 515 PM EDT... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JACKSBORO...OR 8 MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 5 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JACKSBORO...DISNEY... LAKE CITY AND NORRIS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 438 PM EDT THU MAR 15 2012 TNZ016-038-152130- GRAINGER TN-HAWKINS TN- 438 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND GRAINGER COUNTIES UNTIL 530 PM EDT... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF MORRISTOWN...MOVING EAST AT 15 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND MOORESBURG. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported at Caryville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373521.